Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 224, NWS Tallahassee, FL

August 18, 2014Berrien County, Colquitt County, Cook County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2014, 4:13 PM EDT for Berrien County, Colquitt County, Cook County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 4:13 PM EDT (20:13 UTC)
Expired
Aug 18, 2014, 4:37 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Berrien County, GA, Colquitt County, GA, Cook County, GA

The radar

The Moody AFB radar (KVAX), 56 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS52 KTAE 182013
SVRTAE
GAC019-071-075-182100-
/O.NEW.KTAE.SV.W.0224.140818T2013Z-140818T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF NASHVILLE...
  NORTHEASTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...           
  NORTHERN COOK COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 500 PM EDT

* AT 408 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. THIS STORM WAS LOCATED NEAR LENOX...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STAUNTON...WAGON WHEEL...COTTLE AND BERRIEN CO A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3115 8319 3126 8353 3133 8352 3133 8346
      3135 8344 3136 8340 3137 8314
TIME...MOT...LOC 2012Z 274DEG 23KT 3129 8348

$$

17-GOULD
1 follow-up statement
134 
WWUS52 KTAE 182037
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 PM EDT MON AUG 18 2014

GAC019-071-075-182047-
/O.CAN.KTAE.SV.W.0224.000000T0000Z-140818T2100Z/
BERRIEN GA-COLQUITT GA-COOK GA-
437 PM EDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COOK...EXTREME
NORTHEASTERN COLQUITT AND CENTRAL BERRIEN COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3115 8319 3126 8353 3133 8352 3133 8346
      3135 8344 3136 8340 3137 8314
TIME...MOT...LOC 2037Z 274DEG 23KT 3128 8329

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 18, 3:35 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT Mon Aug 18 2014

.Near Term [Through Tonight]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The
12Z TAE sounding showed 1000-700mb flow was from the west at over
10 knots, which is our regime 5 sea-breeze pattern. The PWAT value
of 1.85", which is 98% of the normal value. Overall, we're
expecting a pretty typical regime 5 day, with chances for
afternoon thunderstorms highest over north Florida, but with
slightly more coverage than normal for this pattern over our
southeast Alabama counties to account for storms coming into the
area from the west. Storms will last through the evening,
dissipating before midnight, with new development along the
Panhandle in the early morning hours. An early start to storms and
heavy cloud cover will keep temperatures a little cooler than
previously forecast. Highs today will be in the low 90s and lows
will be in the mid 70s.

.Short Term [Tuesday Through Wednesday Night]...
An upper level shortwave will pass through northern Georgia on
Tuesday. This may focus a higher coverage of afternoon
thunderstorms across the northern portions of the area compared
to further south. Despite the scattered storms, the westerly low-
level flow will support temperatures in the mid 90s during the
afternoon.

Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.

.Long Term [Thursday Through Monday]...
An upper level ridge is expected to build northward from the Gulf
across the southeast states through the period. With deep layer
ridging acting to suppress afternoon convection, PoPs are forecast
to be slightly below average through the period with temperatures
above average. The main driver for convection will be the sea
breeze with isolated to scattered coverage expected.

&&

.Aviation...
[Through 18Z Tuesday] Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds
will generally be from the west at 10 kts or less, with gustier
winds during thunderstorms. Some of the guidance is suggesting
MVFR-IFR cig development in the early morning hours near ECP and
DHN, but left out of this package because confidence is low.

&&

.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west to southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms.

&&

.Fire Weather...
Normal summer conditions through the week will mean plentiful
moisture, preventing red flag criteria from being met.

&&

.Hydrology...
Significant flooding is not expected over the next several days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  95  75  97  75 /  20  40  10  30  10
Panama City   79  91  78  93  78 /  20  30  10  20  10
Dothan        73  94  74  96  74 /  30  40  10  30  10
Albany        74  94  75  97  75 /  20  40  10  30  10
Valdosta      74  96  74  96  74 /  20  40  10  30  10
Cross City    76  93  75  94  74 /  10  20  10  20  10
Apalachicola  78  91  77  93  77 /  20  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...MOORE
MARINE...DVD
FIRE WEATHER...MOORE
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 18, 2:08 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014

FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 245 PM EDT

AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364

17-GOULD
Local storm report, Aug 18, 2:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     3 NNE DE FUNIAK SPRINGS 30.76N 86.10W
08/18/2014                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN ON STATE HIGHWAY 83 BLOCKING ONE LANE

&&

DVD
Local storm report, Aug 18, 3:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     2 SE CERROGORDO         30.81N 85.87W
08/18/2014                   HOLMES             FL   911 CALL CENTER

            TREE DOWN ON COUNTY HIGHWAY 179A

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:32 PM EDTSevere Thunderstorm WarningTAEEarly43 min
Aug 18, 4:38 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell27 min
Aug 18, 4:47 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift, Worth43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.